Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 9, 2019, 4:17 PM CDT for 7 parishes in Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2019, 4:17 PM CDT (21:17 UTC)
- Expired
- May 9, 2019, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Acadia Parish, LA, Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 69 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.0
The text
As transmitted.
818
WGUS54 KLCH 092117
FFWLCH
LAC001-003-011-019-039-053-097-092345-
/O.NEW.KLCH.FF.W.0021.190509T2117Z-190509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
417 PM CDT Thu May 9 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northern Jefferson Davis Parish in southwestern Louisiana...
Southeastern Beauregard Parish in southwestern Louisiana...
Evangeline Parish in central Louisiana...
Northwestern Acadia Parish in southwestern Louisiana...
Northeastern Calcasieu Parish in southwestern Louisiana...
Central St. Landry Parish in central Louisiana...
Allen Parish in southwestern Louisiana...
* Until 645 PM CDT.
* At 414 PM CDT, Doppler radar indicated heavy rainfall has
temporarilly ended across the warned area, however heavier showers
and thunderstorms are likely to develop later tonight. Two to six
inches of rain have fallen and runoff is continuing across the
area with stream gauges rising rapidly.
* Some locations that will experience flooding include...
Lake Charles, Opelousas, Eunice, Oakdale, Ville Platte, Mamou,
Kinder, Basile, Oberlin, Elton, Fenton, Reeves, Palmetto, Ragley,
Port Barre, Pine Prairie, Washington, Chataignier, Prairie Ronde
and Topsy.
Additional rainfall amounts of one to two are possible in the warned
area in the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3081 9235 3074 9186 3053 9186 3022 9314
3062 9333 3068 9286 3090 9257
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:04 PM CDT, 13 minutes earlier.
Area forecast discussion, May 9, 4:04 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
404 PM CDT Thu May 9 2019
.SYNOPSIS...
Set up is shaping up for periods of heavy rainfall with potential
strong to severe storms through Saturday.
Flash flood is currently out through Saturday afternoon for all of
the forecast area with the exception of the lower Atchafalaya
area. Storm total rainfall amounts will average 3 to 8 inches
with some locally higher amounts to 12 inches or more. WPC also
has the forecast area under a Moderate to Slight Risk for
excessive rainfall that will lead to flooding through Saturday.
Slight risk for severe storms for the remainder of the afternoon
into tonight. A marginal risk for severe storms for Friday into
Saturday. Main hazard will be damaging straight line winds from
wet microburst or a quick spin-up short lived tornado. Although
with some dry air entrained in the mid levels according to the
09/17Z upper air sounding, some hail to quarter size can not be
ruled out into this evening.
Frontal system will begin to shift to the east and south during
Sunday with lowering rain chances and reduction in heavy rainfall
and severe risk.
Rua
&&
.DISCUSSION...
A slow moving surface boundary, numerous local mesoscale
boundaries, a series of upper level disturbances, and a moist
unstable air mass will all combine to bring rounds of showers and
storms.
With alot of the activity being driven by mesoscale boundaries,
there is some uncertainty in the exact placement/location of the
heavy rainfall. Also, with upper level disturbances in the
southwest flow, guidance is also off a little with the timing and
strength of each, so there is a little uncertainty for the exact
timing when the best coverage and intensity of the activity will
be.
In the short term, it looks like warm moist air will override an
outflow boundary that is nearing the coast. So bands of showers
and storms will continue from roughly the intracoastal waterway to
around highway 190 into the early evening, when activity should
tend to decrease. Due to some of the heavier rainfall reaching
parts of lower Acadiana this afternoon, had to extend the Flash
Flood Watch to include Vermilion, Lafayette, and Upper Saint
Martin Parishes. This also goes along with the placement of a
slight risk of excessive rainfall for that area from WPC.
After what could be a brief break later this evening, short term
guidance has a rather impressive MCS developing during the
overnight in east Texas as the surface cold front moves down into
the forecast area. This MCS will move east to west along the
boundary from southeast Texas into west central and southwest
Louisiana by Friday morning. If this system does as expected, then
some stabilization of the air mass could take place, and portions
of the forecast area could see a reduction in activity on Friday
afternoon, especially over southeast Texas and southwest
Louisiana.
The process then repeats on Friday night into Saturday, with
another nocturnal MCS developing where the surface
boundary/mesoscale boundary is situated.
Still looks like decent agreement that the upper level trough gets
kicked off to the east during Sunday, and this gives us a little
more of a west to northwest flow aloft that pushes the boundary to
the east and south and allows some more stable and drier air to
move in from west to east during the day.
Still some differences in the medium range guidance as to how far
south the boundary moves and when it attempts to come back
bringing in the moist and unstable air early next week. At this
point will start bringing pops back in on Tuesday which is close
to national blend guidance.
Rua
&&
.MARINE...
Mainly light onshore flow will occur through Saturday as a weak
frontal boundary nears the coastal waters. A series of upper level
disturbances will combine with the frontal boundary to produce
periods of showers and thunderstorms. Some of these storms will be
strong producing locally higher winds and seas, along with
frequent cloud to water lightning, and greatly reduced
visibilitiesfrom heavy rainfall through Saturday night.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 77 67 78 / 80 90 70 90
LCH 71 79 72 81 / 80 90 70 90
LFT 72 82 72 82 / 50 90 70 80
BPT 71 79 71 80 / 90 90 80 90
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
041>045-052-073-074.
TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
216-259>262.
GM...None.
&&
PUBLIC...07Hazardous weather outlook, May 9, 4:15 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 415 PM CDT Thu May 9 2019 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 102115- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 415 PM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Tonight Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch is in effect for all of the area except for Iberia, St. Mary, and lower St. Martin Parishes. Slight Risk of Severe Storms for potential damaging straight line winds, large hail, and even a quick spin up brief lived tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Through Saturday night, Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch is in effect for all of the area except for Iberia, St. Mary, and lower St. Martin Parishes. The watch may have to be extended into these parishes. Marginal Risk of Severe Storms for potential damaging straight line winds and even a quick spin up brief lived tornado. Drier and more stable air is expected to move in during Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-102115- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 415 PM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Tonight A few storms may move into the coastal waters with locally higher winds and seas along with frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of showers and storms will be possible through Saturday night. These storms will produce locally higher winds and seas, frequent cloud to water lightning, along with greatly reduced visibilities due to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 9, 10:54 AM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1054 AM CDT Thu May 9 2019
LAZ031>033-042-043-091700-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
1054 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON DAVIS...
SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA...WEST CENTRAL ST.
LANDRY AND SOUTHEASTERN ALLEN PARISHES UNTIL NOON CDT...
At 1052 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to near Iowa. Movement was northeast
at 45 mph.
Winds in excess of 40 mph will be possible with these storms as well
as heavy rainfall up to 2 inches an hour.
Locations impacted include...
Eunice, Mamou, Basile, Elton, Fenton, Chataignier, Pine Island,
Reddell and Duralde.
LAT...LON 3056 9226 3038 9262 3026 9300 3026 9303
3035 9303 3060 9260 3070 9238
TIME...MOT...LOC 1552Z 230DEG 39KT 3045 9274 3029 9302
06Special weather statement, May 9, 11:09 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1109 AM CDT Thu May 9 2019
LAZ028>032-091715-
Avoyelles LA-Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
1109 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAPIDES...EAST
CENTRAL BEAUREGARD...NORTHERN EVANGELINE...CENTRAL AVOYELLES AND
NORTHEASTERN ALLEN PARISHES UNTIL 1215 PM CDT...
At 1109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lecompte to near Dry Creek. Movement was east
at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oakdale, Marksville, Bunkie, Glenmora, Moreauville, Cheneyville,
Elizabeth, Turkey Creek, Bordelonville, Mittie, Grant, Cottonport,
Pine Prairie, Mansura, Lecompte, Hessmer, Evergreen, Bayou Chicot,
Allen Parish Airport and Poland.
LAT...LON 3122 9175 3120 9174 3120 9168 3064 9259
3068 9315 3088 9288 3088 9283 3092 9283
3118 9246 3124 9181
TIME...MOT...LOC 1609Z 261DEG 29KT 3112 9239 3072 9301
06Special weather statement, May 9, 1:37 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
137 PM CDT Thu May 9 2019
LAZ031-042-043-091915-
Acadia LA-Jefferson Davis LA-Allen LA-
137 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON DAVIS...
NORTHWESTERN ACADIA AND SOUTHEASTERN ALLEN PARISHES UNTIL 215 PM
CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fenton, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Iowa, Kinder, Elton, Fenton, Pine Island, Buller and Hathaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3023 9297 3033 9303 3038 9303 3038 9306
3039 9305 3062 9267 3053 9261 3052 9262
3051 9261 3048 9263 3048 9258 3038 9252
TIME...MOT...LOC 1836Z 240DEG 19KT 3034 9293
MMLocal storm report, May 9, 3:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 1 NW ORANGE 30.11N 93.77W
05/09/2019 E1.00 INCH ORANGE TX PUBLIC
PUBLIC PHOTO OF QUARTER SIZED HAIL IN ORANGE.
&&
SWARTHENThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:01 PM CDT | Areal Flood Advisory | LCH | Rapides, Vernon | 119 min |
| May 8, 7:46 PM CDT | Areal Flood Advisory | LCH | Rapides | 119 min |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Vernon | 6 days |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 22 days |
| May 9, 3:02 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more | 70 hr |
| May 9, 5:47 AM CDT | Areal Flood Advisory | LCH | Vernon | 118 min |
| May 9, 7:16 AM CDT | Special Weather Statement | LCH | Allen | 44 min |
| May 9, 8:31 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 59 min |
| May 9, 8:38 AM CDT | Tornado Warning | LCH | Avoyelles | 52 min |
| May 9, 9:36 AM CDT | Special Weather Statement | LCH | Jefferson Davis | 39 min |
| May 9, 10:00 AM CDT | Special Weather Statement | LCH | Avoyelles | 45 min |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 5 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Calcasieu | 7 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Beauregard | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| May 9, 10:36 AM CDT | Areal Flood Advisory | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 114 min |
| May 9, 10:54 AM CDT | Special Weather Statement | LCH | Allen | 66 min |
| May 9, 11:09 AM CDT | Special Weather Statement | LCH | Avoyelles | 66 min |
| May 9, 11:31 AM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 119 min |
| May 9, 11:43 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 107 min |
| May 9, 11:46 AM CDT | Areal Flood Advisory | LCH | Allen, Evangeline, Rapides | 119 min |
| May 9, 12:02 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Rapides, Vernon | 6 hr |
| May 9, 12:13 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 4 hr |
| May 9, 1:01 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 29 min |
| May 9, 1:31 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 3 hr |
| May 9, 1:37 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 38 min |
| May 9, 2:23 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis | 2 hr |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 40 min |
| May 9, 3:15 PM CDT | Flash Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 4 hr |
| May 9, 4:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 33 min |
| May 9, 4:47 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Martin | 2 hr |
| May 9, 5:13 PM CDT | Flash Flood Warning | LCH | Acadia, Lafayette, Saint Landry | 2 hr |
| May 9, 5:14 PM CDT | Special Weather Statement | LCH | Calcasieu | 46 min |
| May 9, 6:01 PM CDT | Special Weather Statement | LCH | Acadia | 44 min |
| May 9, 6:03 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 42 min |
| May 9, 6:08 PM CDT | Areal Flood Warning | LCH | Allen, Beauregard | 3 hr |
| May 9, 6:16 PM CDT | Areal Flood Advisory | LCH | Iberia, Saint Martin | 119 min |
| May 9, 6:31 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin | 3 hr |
| May 9, 6:33 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 42 min |
| May 9, 6:48 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 42 min |
| May 9, 6:54 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 111 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.